fast heart rate following exercise, hypothyroidism issues..please help!
I am 25, f, obese (50 pounds overweight, working on weight loss). I was diagnosed with hypothyroidism (Hashimoto's to be specific) 2 years back. I started my weight loss journey last year and am down 40 pounds with 50 more to go. I had no cardiac /cardiac mimicking symptoms last year when I started working out. But, this year, I started having palpitations at night every time I exercise. There were times when I had palpitations the next day after exercise, and I assumed it was a case of overtraining. Then, they went away for 2 weeks only to come back later with a vengeance. Basically, my Resting heart rate was over 100 at nearly all times. The beats were regular, hard and very fast. They actually made my shirt move, around my chest with each beat. It was very disconcerting. They came and went cyclically over the weeks. At one point, I felt so uncomfortable that I had to check my BP and it was 150/90, and I felt like crap. I was exhausted, irritable, my heart was thudding in my chest, and I couldn't tolerate any sounds. And, I hadn't even worked out that day. My normal is around 100/60 to 120/80. Because of the issues with palpitations either coming on at night and staying until the next day after exercise OR starting at night the evening I exercise and resolving when I fall asleep OR just coming and going throughout the day, even at rest, I have become scared of exercising.
I had no symptoms during exercise, but all hell has been breaking loose (heart rate 120-140) 3-4 hours after exercise and usually when I am laying in bed. I am terrified of my workouts. For financial reasons and other personal crises, that are about to get resolved, I haven't been able to see a doctor and haven't even had my thyroid tested in over 2 years. I was on Synthroid 100 mcg, and like an idiot, I continued to take it all this while.
A few days back, I read that these symptoms might be related to my thyroid issues and Synthroid dosages. I stopped taking it altogether, and this may be an ad hoc fallacy, but my palpitations went away entirely, and my BP came back down to normal. Since my situation has improved, I've booked an appointment with a cardiologist in about 10 days, but until then, if anyone has any kind of insights/questions/comments, please share.
I am very worried because the palpitations scare me to the point where I am afraid of working out, and I desperately need to work out to lose weight.
1. See doctor; get blood work and other tests done
2. Continue workout steadily
1. I've had insulin resistance (as a part of PCOS due to my weight presumably) in the past, though until 2 years back, I didn't have diabetes. So, I'll only find out where I am at after the test results are back.
2. I have had constant dizziness for 6-7 years now, and since I've never had any extensive cardiac testing done, I can't say if it is connected to my palpitations and related to heart disease OR the doctor was correct in the Migraine associated Vertigo diagnosis.
1. What sort of tests do you think the doctor will order? Which ones shall I ask them to order in case they skip them?
2. If you have experienced these symptoms, what turned out to be the cause? How were they treated?
"Bizarre and Debilitating reaction to exercise" is a listed symptom of hypothyroidism. I can send you the link if you like. The list of hypothyroid symptoms on this website only qualified as they had to improve or be totally eradicated with optimal hormone replacement. Optimal is the key word.
I don't have any experience with thyroid issues and heart rate except to say that it can occur. Though to be honest I am not sure stopping your meds was a good idea but i did think a person with thyroid issue was supposed to be tested to make sure the meds are in proper dosage. Do you have an endocrinologist you see regularly? It is very likely your dosage may be too strong thus causing you to become a little hyperthyroid. I do understand that can happen. This isn't good either so you should be checked to make sure your levels and meds are all on point. It is possibly by stating to exercises you changed some dynamic in your thyroid levels and as such your med would need to be adjusted. You really should see an endocrinologist to get a check up of your thyroid.
That said, though disconcerting the rate you are experiencing is not a threat to your health. If you stayed at that rate for years on end you might run the risk of tiring out the heart but if your heart is structurally normal then you likely have nothing to worry about. I say this to try and put your mind at ease a little. Heart stuff can be scary but the heart is very resilient and can actually handle a lot. It sounds as though your thyroid issues are what is interfering so it is important to address those issue as it seems as though your heart troubles are being caused by the external influence of hormones. I would say keep your appointment with the cardiologist but more than likely there isn't much to address with the heart persay but you may need to address an imbalance in your thyroid medication. It is really vitally important that you pay attention to your thyroid issue because that will cause you health issues down the road if you don't. Take care and keep us posted on how you are doing.
Thank you for your advice and to everyone else who responded. It put my mind at ease to know that the heart is in fact resilient. I have gotten some blood work done as well as an ECG (normal). I am trying to get my doctor (i've seen one after over a year and a half due to financial issues) to refer me to an endo. and further heart tests just to be sure. My thyroid med has been re-adjusted, and the palps are still relatively rare since the readjustment and never higher than 102 or so, earlier they were as high as 140 which was incredibly scary to me and physically uncomfortable as hell.
I will keep you all posted.
I have another question related to palps, but a fresh thread may be better in case someone else has it too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.